Washington, 2016

Damaging Wind in Washington, April 4, 2016

April 4, 2016 · NWS OTX · 1 event in 1 county or zone

A typical springtime cold pool of instability passed over Northeast Washington and allowed for a few thunderstorms to form. The outflow from these thunderstorms that were moving rather briskly to the east at near 40 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$800
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A typical springtime cold pool of instability passed over Northeast Washington and allowed for a few thunderstorms to form. The outflow from these thunderstorms that were moving rather briskly to the east at near 40 mph. The resulting estimated wind gusts of 45 mph toppled over four large pine trees four miles north northwest of Addy, Washington near 3 pm PDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 4, 1:16 AM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 4, 1:16 AM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
216 AM PDT MON APR 4 2016

.SYNOPSIS...
A vigorous cold front will move through the Inland Northwest
during the morning hours today bringing showers and increasing
west winds. This afternoon and evening will be windy, and
scattered showers and thunderstorms may bring brief downpours and
the potential for small hail to the Panhandle and far eastern
Washington during the afternoon. Drier and much warmer weather is
expected by mid to late week, but there could be a some shower
threat in the region again by next weekend.

&&

.DISCUSSION...

WINDY...WET AND COOLER TODAY WITH A CHANCE OF THUNDERSTORMS

Today and tonight...Satellite early this morning indicates a
strong and negatively tilted short wave trough moving into the
northwest. Regional radar shows a strong and coherent band of
frontal precipitation over the Cascades with scattered elevated
convective showers scouting ahead of it over the Columbia Basin.
Simple extrapolation of this overall picture meshes well with
models for this morning...with widespread rain expected to develop
along and ahead of this frontal band as it tracks through the
forecast area between 5AM and noon today. A general quarter to
a third of an inch of light to moderate rain is expected at most
locations...a little less in the Cascades lee/deep basin and maybe
a little more in the orographically favorable northeast and
panhandle mountains. Then for the afternoon and early evening hours
the instability generated by the transiting trough cusp cold pool
aloft will promote scattered to numerous hit-and-miss showers and
a few thunderstorms mainly east of a line from Omak to Walla
Walla...with downslope off the Cascades leading to a sharp drying
trend and maybe even some sunshine in the deep basin.

The more salient issue for the basin today...especially this
afternoon and evening...will be the winds. A deep and
strengthening surface low pressure will develop under the dynamic
diffluent region of the upper trough as it enters the Canadian
Prairie provinces. While available guidance suggests sustained
winds just short of Wind Advisory criteria in the aggregate...the
strengthening nature of the surface low and cold advection in the
wake of the front suggest that it may be a safe bet to err a bit
higher than guidance. Thus Wind Advisories for sustained winds on
the order of 25 to 35 mph especially on exposed terrain such as
the West Plains...Palouse and Alpowa summit area...as well as
those areas at the mouth of terrain constrictions and subject to
enhanced downslope effect such as the Wenatchee area and
Waterville Plateau...will be issued for this afternoon and
evening. Gust potential will not be appreciably higher...but
afternoon thunderstorms may produce stray gusts in the 40 to 45
mph range in a more unpredictable and isolated fashion.

Temperatures today will likely be well below the balmy readings
of the previous few days...and highly impacted by precipitation
timing and areal extent.

Tonight the offending upper trough will exit to the east. Snow
levels...around 4000 to 5000 feet today will crash overnight but
by this time precipitation will be waning across the region with
only lingering showers in the Idaho Panhandle mountains. It will
however remain breezy through the night which will prevent any
widespread freezing temperatures by dawn Tuesday. /Fugazzi

Tuesday to Sunday: After lingering shower chances at the start
of the period, a ridge returns with drier and warmer conditions,
before some threat of precipitation arrives next weekend.

Tuesday the jet axis begins to lift north of the region, which
starts to shunt the next slug of moisture away from the region. A
weak shortwave passing in the northwest flow will still have
enough to work with to keep a threat of showers alive in the
mountains. Snow levels near 3kft in the morning rise to 4-4.5kft
in the afternoon. This means showers may fall as snow down to the
passes. Yet as a whole precipitation should be isolated to
scattered and light as the instability and overall lift will be
shallower and weaker. Expect lingering breezy conditions during
this transition period, but speeds should be much less than
Monday. The remainder of the CWA will see partly to mostly cloudy
conditions and dry conditions with near seasonal temperatures.

Between Wednesday and Friday a ridge builds in with earnest,
holding any precipitation threat at bay. This will also push
temperatures back above normal. Many areas are expected to be in
the 70s and low 80s toward Thursday and Friday. These highs are
about 20 degrees above normal or what average temperatures are
around mid-June. Models continue to string moisture across the
region until around Wednesday night or early Thursday before it
thins out. This plus some steepening lapse rates will keep some
middle to high clouds across the region, as possibly some flat
cumulus around the mountains.

Between Friday night and Sunday model agreement falters but a
threat of precipitation returns to at least small area and
temperatures start to cool. The long-wave trough off the Pacific
Coast begins to make its move inland. Models have been consistent
in stretching and splitting this feature, but are rather
inconsistent in how that will look. Yet thinking about the broader
picture, there is a suggestion of break down of that anomalously
warm ridge (i.e. temperatures 20 degrees above normal), with
moisture and instability creeping up from the south. This
transition suggests something more akin to summer, which can come
with showers and maybe some thunderstorms. Yet since there is not
consistent robust kicker to hang my hat on, I will keep the risk
limited to a smaller area for now. Friday night as the splitting
trough is starting onshore, I do have some shower chances near the
Cascades and northern mountains. Then by Saturday into Sunday,
with the suggestion of that moisture and instability creeping in,
I increased the threat of showers across the Blue Mountains, Camas
Prairie and Panhandle Mountains. This is a low confidence
forecast, especially in terms of timing and location. With that
kind of uncertainty, I kept the threat of thunderstorms out for
now. Yet this could easily be added with a little more consistency.
/J. Cote'

&&

.AVIATION...
06Z TAFS: A vigorous cold front passage is expected overnight.
The front will cross the WA Cascades after 12Z and then into ID
between 15-17Z. A swath of elevated instability will result in
some showers developing ahead of the front through early Monday
morning. This instability looks weak, but model sounding profiles
would suggest a small possibility for thunderstorms in the
vicinity of KLWS and KPUW before the cold front arrives. Light to
moderate rain will be possible with frontal passage through the
morning hours with MVFR cigs/vis possible at KGEG, KSFF, KCOE and
KPUW. Winds will become gusty behind the front with sustained
winds of 20-30 kts and gusts up to 40 kts possible. A slight
chance for thunderstorms will be possible at KLWS, KPUW, KGEG,
KSFF and KCOE Monday afternoon, but confidence is too low at this
time to include thunderstorms in the TAFs. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  34  55  38  64  43 / 100  20  10  10  10   0
Coeur d'Alene  53  34  54  36  65  41 / 100  40  10  10  10   0
Pullman        50  35  51  36  65  43 / 100  40  10   0   0   0
Lewiston       57  38  60  39  72  46 /  60  20  10   0   0   0
Colville       55  33  62  35  70  40 / 100  20  10  10  10   0
Sandpoint      52  34  54  34  64  37 / 100  50  10  10  10   0
Kellogg        47  33  49  34  63  38 / 100  60  20  10  10   0
Moses Lake     62  37  64  38  71  41 /  80  10  10   0   0   0
Wenatchee      61  39  64  43  74  46 /  60  10  10   0   0   0
Omak           62  35  63  39  70  43 /  90  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 10 AM this morning to 7 PM PDT this evening
     for Coeur d'Alene Area-Idaho Palouse-Lewiston Area.

WA...Wind Advisory from 10 AM this morning to 7 PM PDT this evening
     for Lower Garfield and Asotin Counties-Spokane Area-Upper
     Columbia Basin-Washington Palouse.

     Wind Advisory from 2 PM this afternoon to 11 PM PDT this evening
     for Moses Lake Area-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Apr 3, 5:02 AM PST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
602 AM PDT SUN APR 3 2016

IDZ001-004-WAZ037-038-041315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
602 AM PDT SUN APR 3 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A weather system will bring valley rain and mountain snow with
minor accumulations on Monday. Thunderstorms with small hail and
dangerous lightning are also possible especially Monday afternoon
over or near area ski slopes.

IDZ002-003-026-027-WAZ031>036-041-044-041315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
602 AM PDT SUN APR 3 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Windy conditions will occur across the Columbia Basin on Monday
in the wake of a cold front passage. At this time sustained
southwest winds of 20 to 30 mph are possible with gusts as high
as 45 mph. Also there is a slight chance of thunderstorms Monday
afternoon and Monday evening. Some of these storms may produce
small hail in addition to occasional lightning.

Please refer to our weather story detailing these hazards at

www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

WAZ042-043-041315-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
602 AM PDT SUN APR 3 2016

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The Spokane radar (KOTX), 80 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
April 4, 2:55 AM PST to 3:02 AM PST
Where
Stevens County, 4 mi WNW of Addy
Measured
39 kt (45 mph) estimated gust
Crop damage
$800
Reported by
Trained Spotter
Coordinates
48.372, -117.910

A trained spotter reported 4 large pine trees down 4 miles north northwest of Addy, Washington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618182.